Each month, AmeriHealth features an example of how ICD-9 codes will translate to ICD-10 codes. We will present coding examples from different specialties and popular disease categories to demonstrate the granularity that the new ICD-10 code set will provide.
Coding convention: New clinical concept in occurrence of drug toxicity (drug underdosing)
The coding examples will demonstrate the new clinical concept of drug underdosing conveyed in ICD-10.
Drug underdosing is a new clinical terminology in ICD-10. ICD-10 contains codes for underdosing, whereas ICD-9 does not. This term identifies situations in which a patient has taken less of a medication than prescribed by their physician or less than instructed by the manufacturer, whether inadvertently or deliberately.
For underdosing, assign the code from categories T36 – T50 found in Chapter 19. These codes require a 7th character extension to describe an initial encounter (A), subsequent encounter (D), or sequela encounter (S).
Underdosing codes must be identified in the following order:
- The medical condition is sequenced first. The first-listed code would be the event that is triggered or prolonged due to this circumstance.
- The underdosing code is listed as the secondary code assignment. Codes for underdosing should never be assigned as principal or first-listed codes.
- The additional code explains why the patient is not taking the medication(s). Financial hardships and age-related debilities are some examples of underdosing.
A patient is prescribed the antibiotic tetracycline to treat a UTI (urinary tract infection). The patient did not take the medication as prescribed, which resulted in pyelonephritis (kidney infection).
|ICD-10 Code||Narrative||Coding sequence|
|N10||Acute tubulo-interstitial nephritis||The first-listed code would be the event that is triggered or prolonged due to this circumstance.|
|T36.4x6A||Underdosing of tetracyclines, initial encounter||The underdosing code would be the secondary code assignment.|
A patient is prescribed prednisone for rheumatoid arthritis and has been taking it long-term. The patient abruptly stopped taking the medication, which resulted in secondary adrenal insufficiency. The patient is aware of the risk of not being weaned from steroidal drugs but could not afford to pay for the medication.
Note: In this scenario, E27.3 (drug-induced adrenocortical insufficiency) would not be appropriate, as the condition is not drug-induced but is directly attributed to the abrupt discontinuation of the medication.
|ICD-10 Code||Narrative ||Coding sequence|
|E27.40||Unspecified adrenocortical insufficiency||The first-listed code would be the event that is triggered or prolonged due to this circumstance.|
|T38.0x6||Underdosing of glucocorticoids and synthetic analogues ||The underdosing code would be the secondary code|
|Z91.120||Patient's intentional underdosing of medication regimen due to financial hardship||The additional code explains why the patient is not taking the medication(s).|
A complete list of all ICD-10 coding examples featured to date can be found here:
>> ICD-10 Spotlight: Know the codes booklet
For additional information related to the AmeriHealth transition to ICD-10, please visit the ICD-10 section of our website.